Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Inverse spectral theory of finite Jacobi matrices


Author: Peter C. Gibson
Journal: Trans. Amer. Math. Soc. 354 (2002), 4703-4749
MSC (2000): Primary 47B36; Secondary 34K29
Published electronically: July 15, 2002
MathSciNet review: 1926834
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We solve the following physically motivated problem: to determine all finite Jacobi matrices $J$ and corresponding indices $i,j$ such that the Green's function

\begin{displaymath}\langle e_j,(zI-J)^{-1}e_i\rangle \end{displaymath}

is proportional to an arbitrary prescribed function $f(z)$. Our approach is via probability distributions and orthogonal polynomials.

We introduce what we call the auxiliary polynomial of a solution in order to factor the map

\begin{displaymath}(J,i,j)\longmapsto [\langle e_j,(zI-J)^{-1}e_i\rangle] \end{displaymath}

(where square brackets denote the equivalence class consisting of scalar multiples). This enables us to construct the solution set as a fibration over a connected, semi-algebraic coordinate base. The end result is a wealth of explicit constructions for Jacobi matrices. These reveal precise geometric information about the solution set, and provide the basis for new existence theorems.


References [Enhancements On Off] (What's this?)

  • [Arv93] William Arveson, Improper filtrations for $C^*$-algebras: Spectra of unilateral tridiagonal operators, Acta Sci. Math. (Szeged) 57 (1993), no. 1-4, 11-24. MR 94i:46071
  • [BG87] Daniel Boley and Gene H. Golub, A survey of matrix inverse eigenvalue problems, Inverse Problems 3 (1987), 595-622. MR 89m:65036
  • [BR90] Riccardo Benedetti and Jean-Jacques Risler, Real algebraic and semi-algebraic sets, Actualités Mathématiques, Hermann, Paris, 1990. MR 91j:14045
  • [Brø83] Arne Brøndsted, An introduction to convex polytopes, Graduate Texts in Mathematics, vol. 90, Springer-Verlag, New York-Berlin, 1983. MR 84d:52009
  • [dBG78] Carl de Boor and Gene H. Golub, The numerically stable reconstruction of a Jacobi matrix from spectral data, Linear Algebra and its Applications 21 (1978), 245-260. MR 80i:15007
  • [Gib] Peter C. Gibson, Spectral distributions and isospectral sets of tridiagonal matrices, Preprint.
  • [Gib00] Peter C. Gibson, Moment problems for Jacobi matrices and inverse problems for systems of many coupled oscillators, Ph.D. thesis, University of Calgary, 2000.
  • [Gla99] Graham M. L. Gladwell, Inverse finite element vibration problems, Journal of Sound and Vibration 211 (1999), 309-324.
  • [GS97] Fritz Gesztesy and Barry Simon, M-functions and inverse spectral analysis for finite and semi-infinite Jacobi matrices, Journal d'Analyse Mathématique 73 (1997), 267-297. MR 99c:47039
  • [Lam97] Michael P. Lamoureux, Reflections on the almost Mathieu operator, Integral Equations and Operator Theory 28 (1997), 45-59. MR 98d:47068
  • [Sim98] Barry Simon, The classical moment problem as a self-adjoint finite difference operator, Advances in Mathematics 137 (1998), 82-203. MR 2001e:47020
  • [Tes00] Gerald Teschl, Jacobi operators and completely integrable nonlinear lattices, Mathematical Surveys and Monographs, vol. 72, American Mathematical Society, Providence, RI, 2000. MR 2001b:39019
  • [Var62] Richard S. Varga, Matrix iterative analysis, Prentice-Hall, New Jersey, 1962. MR 28:1725

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 47B36, 34K29

Retrieve articles in all journals with MSC (2000): 47B36, 34K29


Additional Information

Peter C. Gibson
Affiliation: Department of Mathematics, University of Washington, Seattle, Washington 98195
Email: gibson@math.washington.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-02-03078-7
PII: S 0002-9947(02)03078-7
Received by editor(s): March 26, 2001
Published electronically: July 15, 2002
Additional Notes: Supported by NSERC Postdoctoral Fellowship 231108-2000
Article copyright: © Copyright 2002 American Mathematical Society